What Is Tardive Dyskinesia? Signs, Symptoms & Treatments

Tardive dyskinesia (TD) is a condition that arises as a complication related to certain medications. These medications are used to treat mental illness and often present as a tick in the face, tongue or neck. Repetitive jerking motions are characteristic. One in four patients who are treated with antipsychotics will experience TD.

If you suspect that a loved one, or you, may be experience symptoms for this condition, there is a way to lessen its impact. Stopping your medication, however, is not advised. Understand that the symptoms involving muscle spasms are not controllable. They can often include such extreme reactions as sticking out your tongue, waving your arms uncontrollably or blinking your eyes rapidly. Find out more about what the syndrome is, what causes it, and how it may be treated.Doctor

Risk Factors and Underlying Cause of Tardive Dyskinesia

If you have been proscribed antipsychotic medication for treatment of bipolar disorder, schizophrenia or other brain conditions, then you are at risk for developing TD. The risk is created by the drug, itself, which blocks a chemical in your brain called dopamine. This chemical is necessary in order for your cells to communicate to one another to make muscle movement fluid and voluntary. When you do not have enough dopamine available for your cells your movements become uncontrollable and jerky. The risk factors increase with the length of time you are on the antipsychotic medications. Most agree that it takes at least three months for the symptoms to appear, if at all. The medications most likely to give rise to TD include the following:

  • Fluphenazine
  • Haloperidol (Haldol)
  • Olanzapine (Zyprexa)
  • Risperidone (Risperdal)

So what if you do not have a mental illness? You can still get TD from other drugs used to treat acid reflux, nausea or other stomach problems, especially if you take them for more than three months. They include the following:

  • Prochlorperazine (Compazine)
  • Metoclopramide (Reglan)

Your risk factors increase if you are of a certain gender, age or ethnicity such as:

  • Over 55 years of age.
  • Chronic abuser of drugs or alcohol.
  • Are a postmenopausal woman.
  • Are African or Asian American.

A wide range of spasms can occur with this disorder ranging from jumping up and down, flapping your arms, blinking rapidly, to

Diagnosis and Treatment for Tardive Dyskinesia

One of the problems with diagnosis with TD is that many symptoms may take longer than three months to appear. Consider that many of the symptoms of TD are also symptoms of other conditions or problems, so a misdiagnosis can occur. That is why it is routine procedure for a doctor to check your Abnormal Involuntary Movement Scale (AIMS) at least once a year if you are on any of the medications placing you at risk for TD. This test is a good diagnostic tool and it helps your doctor detect any abnormal movements or ticks. There are other tests that allow the doctor to rule out other conditions mimicking TD symptoms such as cerebral palsy, Parkinson’s, Tourette, Huntington, or if you have had a stroke. Other diagnostic tests could include blood tests or taking images of your brain using an MRI or CT scan.

Treatment and Prevention of Tardive Dyskinesia

When you are prescribed a new drug it is crucial to do your homework, first. Know the side effects of the proposed medication and ask if there are alternatives if the side effects raise concerns. If you notice movement problems occurring, alert your doctor but do not stop taking your medication until instructed. Often your doctor may simply wish to have you lower the dosage to see if it alleviates the side effects. To date there are at least two approved medications used to treat tardive dyskinesia. They include:

  • Valbenazine (Ingrezza)
  • Deutetrabenazine (Austedo)

These medications regulate dopamine levels to your brain, but can often cause drowsiness. If you have considered taking a natural remedy, some have found success with the following:

While there is no clinical proof that natural supplements help, anecdotal reports suggest they may. Make sure to speak with your doctor before including any of them in your round of medications. Some who experience TD may do so well after they have been taken off the drug. If you notice any signs of TD there are many things you can do to mange and cope. First, alert your doctor and set up an appointment to be evaluated. Some basic things you can do to lessen your symptoms include getting enough sleep, eating a diet that keeps your blood sugar stable, being active moderately and managing your stress levels.